Co-Prescribed Naloxone

Frequently Asked Questions About Co-Prescribed Naloxone

Why am I being prescribed naloxone with my pain medication?
In May 2020, the New Jersey Office of the Attorney General issued an administrative order requiring anyone who prescribes you an opioid medication for pain management equal to or greater than 90 morphine milligram equivalents (MME) to also prescribe you naloxone. This is known as co-prescribing. Your prescriber is also required to co-prescribe you naloxone if you currently have prescriptions for both an opioid medication and a benzodiazepine.
What is naloxone (brand name Narcan)?
Naloxone is the medication that reverses the effects of an opioid overdose. It is often referred to as Narcan, which is the patented brand of naloxone that is administered through an intranasal (nose) spray. Naloxone is extremely safe, and has no side effects if given to someone without opioids in their system.
Naloxone at my pharmacy is very costly, how do I obtain this medication?
Free naloxone is available at New Jersey’s seven Harm Reduction Centers (located in Asbury Park, Atlantic City, Camden, Jersey City, Newark, Paterson, and Trenton) offer free naloxone without a prescription. New Jersey Harm Reduction Coalition can also mail a free, confidential naloxone kit anywhere in New Jersey. You can request free naloxone by calling or texting 1-877-4-NARCAN, or by visiting www.nextdistro.org/newjersey.
I take my pain medication as prescribed — why do I need naloxone?
An opioid overdose happens when someone has taken in more opioids than their body can handle, or when there is a combination of opioids and other drugs or alcohol in the body. Opioids fit onto specific receptors in the brain that also affect breathing, and when the opioid receptors are clogged, breathing can slow down or stop entirely. This can happen with any form of opioid, and a person does not necessarily have to be “addicted” or living with a substance use disorder to overdose.
What should I do now that I have naloxone?
Talk with family members, roommates, and friends about your new naloxone kit. Ask them to read through the overdose reversal information included in your kit, and let them know where you will be storing it. If you live alone, you can ask a trusted neighbor or friend to check in on you periodically when you will be taking your medication. Make sure they know the signs of an opioid overdose.
How can I tell if someone is experiencing an opioid overdose?

If you suspect an overdose has happened, call their name, and check for one or more of the following signs:

  • The person is unconscious and unresponsive/unable to stay awake or wake up.
    Breathing slowly or not at all
  • Vomiting, Choking, or gurgling
  • Lips, nails, or skin, are turning gray or blue
  • Not responding to “I’m going to give you Narcan now!” or a sternum rub

What do I do if someone overdoses?

Stay calm—you have naloxone and are prepared to respond by taking the following steps:

  • Call 911 immediately & tell them the person is not breathing or is unresponsive
  • Give Narcan/naloxone (the opioid overdose reversal drug) to the person
  • If the person is not breathing, do rescue breathing (mouth-to-mouth breathing)
  • Wait 1-2 minutes and if they are still not breathing give another dose
  • Lay the person on their side once they resume breathing
  • When someone comes out of an overdose, be gentle, explain what happened, ask what they need, and try your very best to listen to and act on what they say

What are my rights when seeking medical care for an overdose?
New Jersey’s “Good Samaritan” law provides protection for an overdose survivor and those who call for help during an overdose from arrest, charge, and prosecution for obtaining, possessing, using, being under the influence of, or failing to make lawful disposition of drugs; using or possessing drug paraphernalia; and revocation of parole and probation based on these charges.

Downloadable FAQs

Donate Now

Harm reduction is essential. A harm reduction approach to drug use is the best strategy we have to end the overdose crisis, reduce risks associated with drug use, and affirm the dignity and bodily autonomy of every New Jerseyan.

Naloxone Hands
EN